Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

November 22, 2021Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Nov 22, 2021, 9:10 AM EST for Nantucket County, Massachusetts. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2021, 9:10 AM EST (14:10 UTC)
Expired
Nov 22, 2021, 9:45 AM EST
In force
35 min
Issued by
NWS Boston/Norton, MA
Hail
0.00 in
Wind
30

County Nantucket County, MA

The radar

The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WWUS81 KBOX 221410
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
910 AM EST Mon Nov 22 2021
 
MAZ024-221445-
Nantucket MA-
910 AM EST Mon Nov 22 2021

...Torrential rainfall will impact portions of Nantucket County 
through 945 AM EST...

At 910 AM EST, Doppler radar was tracking a storm 7 miles west of 
Nantucket, moving northeast at 50 mph.

HAZARD...Torrential rainfall and wind gust up to 30mph.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall could cause poor visibility for drivers 
         and brief poor drainage street flooding. 

Locations impacted include...
Nantucket.

LAT...LON 4124 7001 4124 7012 4131 7028 4129 7021
      4129 7020 4130 7010 4128 7009 4130 7009
      4129 7007 4130 7003 4131 7004 4131 7006
      4132 7001 4133 7001 4133 7004 4134 7004
      4136 7003 4139 7005 4126 6996
TIME...MOT...LOC 1405Z 237DEG 42KT 4125 7024 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

Gaucher

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Nov 22, 6:24 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Nov 22, 6:24 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
624 AM EST Mon Nov 22 2021

.SYNOPSIS...
A cold front will be moving through Southern New England today,
bringing an abrupt end to the unseasonably mild temperatures in
place early this morning. Blustery and much colder conditions
follow behind the front, with sub- freezing wind chill values
during the day on Tuesday. High pressure builds into the region
Wednesday with diminishing wind but continued cool, then a
noticeable warm up for Thanksgiving Day. Another strong cold
front brings the chance of showers on Friday which may end as
snow showers over the higher terrain. Blustery and colder
weather returns for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
615 AM Update:

Minor adjustments to PoPs and winds with this update, but
forecast is overall holding up.

A few periods of rains in store. First, a narrow band of low-
topped heavy showers from Cape Ann SSW to Fall River will
continue to progress east toward the coast. This will bring some
short-lived downpours and a wind shift from S to SW. More
stratiform rains associated with a pre-frontal wind shift now
across western Worcester County SW into Tolland and Hartford
Counties to then progress east, bringing a period of lighter
showers and a wind shift to west thru the mid morning hrs. The
main cold front aloft, though, is delineated by a fine line of
showers in composite radar mosaic racing through central NY.
This front's passage will bring about the substantial change in
air mass by the afternoon, with falling temperatures upon its
passage and NW winds becoming gusty.

Previous discussion:

Primary sfc cold front expected to progress thru the Berkshires
into the CT Valley by the morning commute, then progress
eastward through eastern CT, central MA and much of RI by mid to
late morning; and then across eastern MA and the Cape by early
to mid afternoon. A brief period of steady light rain showers
should result, with a gusty wind shift to west-northwest and
temperatures then beginning a sharp fall. The falling
temperatures will be the main story as we move through the day
today: the unseasonably mild morning will then be replaced by a
much cooler/more seasonable air mass with accompanying blustery
conditions by the afternoon commute, especially away from
eastern MA and southern/eastern RI. West to northwest wind gusts
by afternoon reach into the 25-30 mph range along with the
falling temperatures. Expect early high temperatures only couple
degrees warmer than present temperatures, then falling into the
30s to around 40 by sundown in central and western MA and
northern CT, and still in the mid 40s to lower 50s across areas
inside and southeast of I-95.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
430 AM Update:

Tonight:

Strong ridge of high pressure noses into Southern New England
tonight. Robust cold air advection and clearing skies will lead to a
rather chilly night especially in the interior into eastern MA and
RI. 925 mb temps fall to around -3 to -6C, one of the coldest air
masses we've seen to this point in late-autumn. The biggest
uncertainty is on if NW winds can ease enough or decouple to allow
for stronger radiational cooling to take place. Trends in the 00z
guidance suggest enough NW breezes (about 10 mph) that ambient air
temps may trend on the warmer end of temperature guidance. But the
winds will add a chill to the air, with apparent temperatures in the
upper teens to mid 20s! Much of the area should see sub-freezing low
temperatures in the mid 20s to around 30, but eastern MA, South
Shore and Cape Cod should still see above-freezing lows in the mid
30s. Still look like Boston maintains its streak of not seeing
a sub-freezing low to this point in the cold season; if it
doesn't as expected, Boston should get there Tuesday night with
an even colder air mass.

Tuesday:

Ridge of high pressure will continue to build into the region,
though there should still be a healthy pressure gradient to favor
continued NWly breezes. A deep upper level trough will also move
through Southern New England, crossing our area by the afternoon.
This will usher an even stronger shot of colder air, with 925 mb
temps by afternoon falling to around -6 to -8C, and 850 mb temps
around -9 to -12C. While dry weather will prevail, Tuesday will be a
blustery and chilly day as cold advection and some insolation will
steepen low-level lapse rates. Model soundings suggest mixing to
around 800 mb; though winds through that layer are not overly
strong, gusts to around 30-35 mph in the afternoon appear
reasonable. Have shown highs in the mid 30s to around 40; but even
in the afternoon, wind chills will range between the mid 20s to near
freezing.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Diminishing wind Wed with temps remaining below normal
* Dry weather and noticeably milder for Thanksgiving Day
* Chance showers Fri which may end as snow showers over higher
  terrain
* Blustery and colder next weekend

Tuesday night into Wednesday...

Blustery and rather cold conditions persist Tue night, with gusty
N/NW winds especially near the coast, which should decouple
overnight in the interior. Lows will be in the 20s with some teens
across central and western MA. Wind chills will drop into the teens
Tue night into Wed morning. While clear skies are expected across
much of SNE, Cold air over warmer SST will result in ocean effect
clouds developing over the outer Cape Tue night and given
instability and NNW trajectory, a few snow showers may impact the
outer Cape. High pres builds in from the west Wed with diminishing
wind but it may remain somewhat gusty along the coast. Temps remain
below normal with highs upper 30s to lower 40s.

Thanksgiving Day...

Nice day anticipated with sunshine and much milder conditions. 925 mb
temps likely to reach 8C which would normally support temps 60+.
However, rather chilly start to the day and low sun angle will limit
how warm it gets. Still, expect temps to reach the 50s with some
upper 50s possible in the coastal plain

Friday into the weekend...

Next amplifying mid level trough moves into New Eng with closed low
developing. Consensus of the guidance keeps the closed low to the
north which would result in a strong cold frontal passage Fri for
SNE. Expect scattered showers Fri which should change to snow
showers over the higher terrain late Fri/Fri evening as colder air
rushes into the region, before precip lifts to the north. Still have
to watch where the mid level low develops as a further south
solution would support some accumulating snow over the higher
terrain. Even with a further north scenario, some minor accum are
possible over the Berkshires Fri night into Sat. This occurs as
wraparound moisture moves in from the north and west with scattered
upslope snow showers spilling into Berkshires. Otherwise mainly dry
conditions for the weekend, but blustery and colder weather returns
with below normal temps.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12z Update:

Today: High confidence in TAF/trends, but moderate on exact
timing.

Ongoing MVFR/IFR with VFR/MVFR rains with continued south winds thru
12-16z from west to east. Cold front will bring about a gusty
wind shift to NW with rapid improvement to VFR around 16-19z,
around 20-22z near Cape Cod. Exact timing of the windshift and
related improvement is still somewhat unclear and could slip and
hour either side of those times. Developing NW gusts 20-25 kt
post-frontal.

Tonight: High confidence.

VFR. NW winds 9-15 kt, gusts 18-25 kt, up to 30 kt gusts Cape
and Islands early. Gusts begin to subside around midnight.

Tuesday: High confidence.

VFR. NW gusts pick up again by mid to late morning, gust speeds
20-25 kt, low prob of 30 kt gusts.

KBOS Terminal...Moderate Confidence in TAF. Wind shift to NW
~19-21z.

KBDL Terminal...Moderate Confidence in TAF. Wind shift to NW
~16-18z.

Outlook /Tuesday Night through Friday/...

Tuesday Night: VFR. Windy with local gusts up to 30 kt.

Wednesday through Wednesday Night: VFR. Breezy.

Thanksgiving Day: VFR.

Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

430 AM Update:

Small craft advisories remain in effect for all waters. SCAs
on nearshore and offshore waters were extended in time to 12z
Wednesday. It is likely that further extensions in time will be
needed.

Today: High confidence.

S winds with gusts to 25-30 kt on most waters through the
morning. There may be a brief decrease in gust speed by early
afternoon just ahead of a strong cold front. However will see a
sharp wind shift to WNW with frontal passage with gusts
returning to the 25-30 kt range by late afternoon. Seas build to
4-6 ft on the outer waters. Rain showers end with frontal
passage.

Tonight: High confidence.

NW wind gusts continue at 25-30 kt. Seas offshore build to
around 5-7 ft.

Tuesday: Moderate to high confidence.

NW winds around 25-30 kt on most waters. Some uncertainty if
gusts could approach or exceed borderline to low-end Gale force.
If this happens, it would be no sooner than mid afternoon and
mainly on the eastern waters as another surge of colder air
builds over the waters. Wasn't confident enough in coverage of
Gale gusts to upgrade headlines at this point. Seas continue to
build to around 5-8 ft on the offshore waters.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Strong winds with gusts up to 30 kt. Rough seas
up to 10 ft.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Wednesday Night: Winds less than 25 kt. Areas of rough seas.

Thanksgiving Day through Thursday Night: Winds less than 25 kt.
Local rough seas.

Friday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 AM EST Wednesday for ANZ231>235-
     237-250-251-254>256.
     Small Craft Advisory until 7 AM EST Tuesday for ANZ230-236.

&&

SYNOPSIS...KJC/Loconto
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...KJC
AVIATION...KJC/Loconto
MARINE...KJC/Loconto
Hazardous weather outlook, Nov 22, 4:32 AM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EST Mon Nov 22 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-230945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
432 AM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-230945-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Nov 22, 9:10 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
910 AM EST Mon Nov 22 2021

MAZ024-221445-
Nantucket MA-
910 AM EST Mon Nov 22 2021

...Torrential rainfall will impact portions of Nantucket County
through 945 AM EST...

At 910 AM EST, Doppler radar was tracking a storm 7 miles west of
Nantucket, moving northeast at 50 mph.

HAZARD...Torrential rainfall and wind gust up to 30mph.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall could cause poor visibility for drivers
         and brief poor drainage street flooding.

Locations impacted include...
Nantucket.

LAT...LON 4124 7001 4124 7012 4131 7028 4129 7021
      4129 7020 4130 7010 4128 7009 4130 7009
      4129 7007 4130 7003 4131 7004 4131 7006
      4132 7001 4133 7001 4133 7004 4134 7004
      4136 7003 4139 7005 4126 6996
TIME...MOT...LOC 1405Z 237DEG 42KT 4125 7024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gaucher

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 2:44 AM ESTSpecial Marine WarningBOX61 min
Nov 22, 2:47 AM ESTSpecial Weather StatementBOXEssex43 min
Nov 22, 3:05 AM ESTTornado WarningBOXEssex25 min
Nov 22, 3:10 AM ESTSpecial Marine WarningBOX50 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.